Birth Control Pill Overdose

Although a birth control pill overdose is not likely to cause serious problems, it may result in certain symptoms. Common ones include nausea, vomiting, vaginal bleeding, or disruption of the menstrual cycle. Treatment for a birth control pill overdose (if necessary) will likely involve treating the symptoms that occur as a result of the overdose.

Birth Control Pill Overdose: An Overview

Birth control pills (oral contraceptives) are not likely to cause serious problems in the case of an overdose. The effects of a birth control pill overdose may vary, depending on a number of factors, including the birth control pill dosage and whether it was taken with any other substances, medications, or street drugs.
Even though an overdose of birth control pills is unlikely to be dangerous, seek medical attention immediately if you or someone else happens to take an overdose.

Symptoms of a Birth Control Pill Overdose

An overdose of birth control pills may cause bothersome symptoms, such as:
  • Nausea
  • Vomiting
  • Vaginal bleeding (in females, even young girls)
  • Disruption of the menstrual cycle (in females).
However, in reported cases of overdoses with birth control pills (even in young children), no serious problems have been reported.

Treatment for a Birth Control Pill Overdose

Treatment, if necessary, will likely involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. In many cases, treatment may not be necessary, although medical attention is still necessary to rule out any problems.
Even though a birth control pill overdose is unlikely to cause serious problems, it is important that you seek prompt medical attention if you believe that you or someone else may have overdosed on birth control pills.
Last reviewed by: Kristi Monson, PharmD
5 Ways to Improve Your Mood